Texas, 2001Hail and Damaging Winds in Texas, May 17 to 18, 2001
May 17 to 18, 2001 · NWS LUB · 40 events in 12 counties and zones
32 hail, 8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $411,000
- Crop damage
- $1.9 million
- Events
- 40
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 17, 12:00 PM CST, 4 hours 33 minutes earlier.
Area forecast discussion, May 17, 12:00 PM CST, 4 hours 33 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT THU MAY 17 2001
INITIAL BOUNDARY NEAR SOUTHERN ZONES, WHICH IS ONE POSSIBLE BASIS
FOR STORMS (ALTHOUGH MID LEVEL SUBSIDENCE INVERSION NOTED AT KMAF).
ANOTHER SCENARIO IS STORMS TO OUR NORTHWEST MOVING EAST THIS
EVENING, BUT THIS ACTIVITY MAY AFFECT AREAS MAINLY TO THE NORTH.
ERGO, 1ST PERIOD POPS DEPEND IN PART ON CONVECTIVE TRENDS NEXT FEW
HOURS. HIGH MOISTURE AND RELATIVELY WEAK FLOW ALOFT FOR POSSIBLE
HEAVY RAIN. ADEQUATE CAPE AND SHEAR FOR POSSIBLE SEVERE. SLIGHT
CHANCE FRIDAY WITH RESIDUAL MOISTURE, INSTABILITY, AND POSSIBLE
BOUNDARIES. COVERAGE SATURDAY AFTERNOON/EVENING SHOULD BE ISOLATED
WITH MID LEVEL RIDGE. HIGHER POPS SATURDAY NIGHT WITH UPPER TROF
PROGGED TO BE APPROACHING, CONTINUING SUNDAY TIL TROF MOVES THROUGH.
CHANCE MONDAY WITH STRONG FRONT APPROACHING. REST OF EXTENDED LOOKS
QUIET WITH MAJOR UPPER LOW PROGGED OVER THE UPPER MIDWEST, SENDING
SURFACE COLD AIR FAR SOUTH.
PRELIMINARY:
FRIONA/TULIA 58/80/57/85/53 42215
BROWNFIELD/LUBBOCK 61/85/61/90/57 22215
CHILDRESS 63/81/63/83/60 42215
ASPERMONT 65/85/65/90/63 2&2215
.LUB...NONE.
In the hours before
Special weather statement, May 17, 4:12 PM CST, 21 minutes before
TXZ021>043-180400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT THU MAY 17 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING...
PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS...
SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY...
CASTRO...TERRY...KENT...COTTLE...BRISCOE...DICKENS...YOAKUM AND
LAMB...
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PEOPLE IN THESE COUNTIES SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDIT?IONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Hail, Lubbock
- When
- May 17, 4:33 PM CST
- Where
- Lubbock County, Lubbock
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.583, -101.850
An off-duty NWS meteorologist reported nickel size hail on the southwest side of town.
Hail, Lubbock
- When
- May 17, 5:11 PM CST
- Where
- Lubbock County, Shallowater
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.683, -101.983
Hail, Lubbock
- When
- May 17, 5:11 PM CST
- Where
- Lubbock County, 3 mi E of Shallowater
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 33.683, -101.933
Hail, Lubbock
- When
- May 17, 5:20 PM CST
- Where
- Lubbock County, 4 mi SW of New Deal
- Measured
- 4.5 in hail
- Property damage
- $30,000
- Crop damage
- $150,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.700, -101.883
Golfball to softball size hail was reported by a KCBD television weather broadcaster.
Hail, Lubbock
- When
- May 17, 5:25 PM CST
- Where
- Lubbock County, New Deal
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Crop damage
- $100,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.733, -101.833
Baseball size hail was reported by an off-duty NWS meteorologist.
Hail, Lubbock
- When
- May 17, 5:28 PM CST
- Where
- Lubbock County, 4 mi NE of Woodrow
- Measured
- 1.25 in hail
- Crop damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.483, -101.767
Amateur radio storm spotters reported half dollar size hail.
Hail, Hale
- When
- May 17, 5:32 PM CST
- Where
- Hale County, Abernathy
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.833, -101.850
Law enforcement officials reported golfball size hail.
Hail, Hale
- When
- May 17, 5:36 PM CST
- Where
- Hale County, Abernathy
- Measured
- 1 in hail
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.833, -101.850
Storm spotters reported quarter size hail.
Hail, Hale
- When
- May 17, 5:36 PM CST
- Where
- Hale County, 2 mi W of Abernathy
- Measured
- 2 in hail
- Crop damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.833, -101.883
Amateur radio storm spotters reported two inch diameter hail west of town.
Hail, Lubbock
- When
- May 17, 5:45 PM CST
- Where
- Lubbock County, 3 mi NW of Shallowater
- Measured
- 1.25 in hail
- Crop damage
- $75,000
- Reported by
- STORM CHASER
- Coordinates
- 33.717, -102.017
Hail, Lubbock
- When
- May 17, 5:45 PM CST
- Where
- Lubbock County, 4 mi NW of Slaton
- Measured
- 1.25 in hail
- Crop damage
- $75,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.467, -101.700
Hail, Hockley
- When
- May 17, 5:47 PM CST
- Where
- Hockley County, Sundown
- Measured
- 0.88 in hail
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.450, -102.500
Hail, Hockley
- When
- May 17, 5:52 PM CST
- Where
- Hockley County, Sundown
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.450, -102.500
Golfball size hail was reported by the public.
Hail, Lubbock
- When
- May 17, 6:10 PM CST
- Where
- Lubbock County, 8 mi E of Lubbock
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -101.717
Law enforcement officials reported dime size hail in Ransom Canyon.
Hail, Hockley
- When
- May 17, 6:14 PM CST
- Where
- Hockley County, 2 mi SW of Levelland
- Measured
- 1.25 in hail
- Crop damage
- $75,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.567, -102.383
Hail, Hockley
- When
- May 17, 6:15 PM CST
- Where
- Hockley County, Levelland
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -102.367
Law enforcement officials reported golfball size hail.
Hail, Hale
- When
- May 17, 6:20 PM CST
- Where
- Hale County, 5 mi SE of Hale Center
- Measured
- 2 in hail
- Crop damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.017, -101.767
Amateur radio storm spotters reported two inch diameter hail.
Hail, Hockley
- When
- May 17, 6:23 PM CST
- Where
- Hockley County, Levelland
- Measured
- 1.75 in hail
- Property damage
- $75,000
- Crop damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -102.367
Law enforcement officials reported golfball size hail.
Hail, Hockley
- When
- May 17, 6:40 PM CST
- Where
- Hockley County, Levelland
- Measured
- 1.5 in hail
- Crop damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.583, -102.367
Amateur radio storm spotters reported walnut size hail.
Hail, Hockley
- When
- May 17, 7:02 PM CST
- Where
- Hockley County, 3 mi N of Whitharral
- Measured
- 1.75 in hail
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.783, -102.333
Amateur radio storm spotters reported golfball size hail.
Hail, Lamb
- When
- May 17, 7:07 PM CST
- Where
- Lamb County, 2 mi E of Littlefield
- Measured
- 0.75 in hail
- Crop damage
- $25,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.917, -102.283
An off-duty NWS meteorologist reported dime size hail.
Hail, Lamb
- When
- May 17, 7:08 PM CST
- Where
- Lamb County, 6 mi SW of Littlefield
- Measured
- 1 in hail
- Crop damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.850, -102.383
Hail, Lamb
- When
- May 17, 7:09 PM CST
- Where
- Lamb County, 2 mi S of Littlefield
- Measured
- 0.75 in hail
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.883, -102.317
Amateur radio storm spotters reported dime size hail.
Hail, Lamb
- When
- May 17, 7:13 PM CST
- Where
- Lamb County, Littlefield
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Crop damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.917, -102.317
Amateur radio storm spotters reported golfball size hail.
Hail, Lamb
- When
- May 17, 7:15 PM CST
- Where
- Lamb County, 3 mi N of Littlefield
- Measured
- 1.75 in hail
- Crop damage
- $100,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 33.967, -102.317
An off-duty NWS meteorologist reported golfball size hail.
Hail, Lamb
- When
- May 17, 7:25 PM CST
- Where
- Lamb County, Littlefield
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.917, -102.317
Hail, Bailey
- When
- May 17, 8:25 PM CST
- Where
- Bailey County, 10 mi W of Progress
- Measured
- 0.88 in hail
- Crop damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.283, -103.000
Nickel size hail was reported by the public in West Camp.
Thunderstorm Wind, Lubbock
- When
- May 17, 8:32 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar
- Measured
- 55 kt (63 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.667, -101.817
The KLBB ASOS unit measured 63 mph wind gusts.
Hail, Parmer
- When
- May 17, 8:52 PM CST
- Where
- Parmer County, 8 mi W of Friona
- Measured
- 1 in hail
- Crop damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.633, -102.867
Hail, Bailey
- When
- May 17, 9:00 PM CST
- Where
- Bailey County, Needmore
- Measured
- 0.88 in hail
- Crop damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.033, -102.733
Hail, Kent
- When
- May 17, 9:45 PM CST
- Where
- Kent County, 5 mi W of Girard
- Measured
- 0.75 in hail
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.350, -100.750
Hail, Kent
- When
- May 17, 10:05 PM CST
- Where
- Kent County, Girard
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.350, -100.667
Hail, Childress
- When
- May 17, 10:17 PM CST to 10:25 PM CST
- Where
- Childress County, Kirkland
- Measured
- 1 in hail
- Crop damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.383, -100.067
Thunderstorm Wind, Floyd
- When
- May 17, 11:25 PM CST
- Where
- Floyd County, Lockney
- Property damage
- $4,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.117, -101.433
Emergency management officials reported power lines and trees blown down by strong wind.
Thunderstorm Wind, Childress
- When
- May 17, 11:39 PM CST
- Where
- Childress County, (Cds)childress Arpt
- Measured
- 54 kt (62 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.433, -100.300
The KCDS ASOS unit measured 62 mph wind gusts.
Thunderstorm Wind, Childress
- When
- May 18, 12:02 AM CST
- Where
- Childress County, Childress
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.417, -100.200
Law enforcement officials estimated 60 mph wind in town.
Thunderstorm Wind, Hall
- When
- May 18, 12:05 AM CST
- Where
- Hall County, Lakeview
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.667, -100.700
Strong thunderstorm wind blew down power lines.
Thunderstorm Wind, Motley
- When
- May 18, 12:10 AM CST
- Where
- Motley County, 3 mi E of Flomot
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.217, -100.933
Personnel at the Flomot Gin measured 60 mph wind gusts.
Thunderstorm Wind, Hall
- When
- May 18, 12:30 AM CST
- Where
- Hall County, Estelline
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.550, -100.433
The County Judge reported five inch diameter tree limbs snapped in town.
Thunderstorm Wind, Cottle
- When
- May 18, 12:30 AM CST
- Where
- Cottle County, Cee Vee
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.217, -100.450
Large tree limbs were blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, May 17 to 18, 20013 injured · $227,000 · 1.75 in hail · 74 events
- Hail and Damaging Winds in Colorado, May 17 to 20, 2001$2.5 million · 4.5 in hail · 20 events
- Flash Flooding in West Virginia, May 17, 20012 injured · $1.0 million · 3 events
- Flash Flooding and Hail in Ohio, May 17 to 19, 2001$1.2 million · 1 in hail · 14 events
- Hail and Damaging Winds in West Virginia, May 17, 2001$116,000 · 0.75 in hail · 20 events
- Damaging Winds in Texas, May 17 to 18, 2001$94,000 · 80 kt wind · 11 events
- Flash Flood in West Virginia, May 17, 2001$125,000 · 1 event
- Flash Flooding and Hail in Ohio, May 17, 2001$73,000 · 50 kt wind · 12 events
- Flash Flooding in Kentucky, May 17, 2001$95,000 · 2 events
- Flash Flood and Hail in West Virginia, May 17, 2001$50,000 · 0.75 in hail · 2 events
- Flash Flood in Missouri, May 17, 2001$50,000 · 1 event
- Flash Flooding and Hail in Missouri, May 17, 20011.75 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248072, 5247907, 5247908, 5247909, 5247912, 5247910, 5247913, 5247914, 5247915, 5247911, 5247985, 5247916, 5247918, 5247984, 5247917, 5247983, 5247988, 5247986, 5247987, 5247989, 5247992, 5247994, 5247990, 5247995, 5247993, 5247991, 5247996, 5248074, 5247997, 5247998, 5248073, 5247999, 5248000, 5248075, 5248076, 5248003, 5248001, 5248004, 5248002, 5248005.